help with the side-effects of methotrexate please

I'm on 20 mg by injection once a week and have been fine with thisfor the last year, however recently the side effects are getting overwhelming. I take folic acid every other day and drinking water like a fish to try and counteracted side-effects, however I'm just getting worse. Yesterday I simply couldn't bring myself to give much up and have been in tears for most of the weekend.petrified because of missing a dose, but I simply can't face feeling so ill. Any tips gratefully received

Jo

12 Replies

oldestnewest
  • This could've been written by me! I too am on 20mg injection and I have recently started to fear having it because it makes me feel so lousy. I spoke to my RA nurse about it as I have also been missing doses...they know because my prescriptions requests go over a month so I had to explain that just the thought of having it makes me feel ill, so sick. She was very kind and suggested I ask my Nurse at the docs surgery if she'd be happy to do it for me instead...it could be the whole idea of it that is making me feel worse. I still have not asked yet as she's away on holiday at the moment but will as soon as she comes back as I really think it would help if someone else 'took charge' for a while. The mtx stays in our system so one missed dose probably won't make much difference - and my inflammation levels are right down despite me missing here and there! Can you speak to your consultant or nurse or gp about how you are feeling? They have suggested I take folic acid everyday bar the injection day and I know some people are prescribed anti-sickness drugs which are supposed to help. I've also just started on Hydroxychloroquine which (if it suits me) should mean I can lower the mtx dose. Worth asking about too? Don't get yourself upset, we all know here how you feel ;) xx

  • Hi Jo, I am on 25mg injections of the nasty mtx. It has made me feel so sick of late that I don't want to take it any more, so I know how you feel.

    My Rheumy nurse has been lowering my dose and now I am down to 15mg but still feel as awful. I am back at the Hospital on Wednesday, with my injection for a further reduction hopefully, and to discuss where we go from here.

    I take Hydroxychloroquine, Folic Acid 6 x weekly, Amitriptolene, Paracetamol and Naproxen. Just leaves me so tired and nauseous, and I have had enough.

    Speak to your Rheumy and keep your chin up.

    I will let you know the outcome.

    Andy

  • hi Andy

    know how you feel! It's a real tossup for me whether I should suffer the arthritis, rather than fill this crap every week. I too have been on naproxin, but it's definitely the mxt which is the worst. It makes me feel like I've been hit by a bus then chucked in a tumble dryer with the worst hangover you could ever imagine! Wouldn't mind if you could drink the stuff. lol

    good luck this week

    Jo

  • thanks for the above, it does help knowing you're not alone in this. I have been absolutely fine and give myself the injections (very brave for a girl who hates needles) it's simply the thought of how ill and when I feel that meant I just couldn't do it myself yesterday. I am on folic acid every day, but that seems to be less and less effective. I've not heard of the hydrox you've mentioned, and like you myi nflammation levels are right down, so the mxt must be working wellwhich is great. I did wonder whether it's a mix of medicine this time which is different from how ive had it before?I'm going to link to see if I can get the anti-sickness drug and see if that makes any difference. Thanks again for your support x

  • Hi there, I have been on increased dosage of MTX by injection for the last 4 weeks. Did initially feel very sick with it and I do take folic acid every day except MTX day. Last week which was the 4th week on the increase, only felt sick for a day and a half. Did mention it to my consultant when I saw him last Friday but he did not make any comment. I am on 20mg and have also noticed that my ESR has gone down.

    You can get anti sickness tablets which do help and my chemist recently gave me some pepto bismol which I also find helps. A teaspoonful is enough. It looks like windolene but tastes of peppermint. I also carry peppermints in my bag anyway.

    You do get used to doing your own injections - I have been doing them for the last 2 1/2 years but I am sure if anyone is having problems,your surgery nurse would help initially to get you going again.

    Suggest you also speak to your Rheumy consultant about the sickness as well.

    LavendarLady x

  • Hi

    It's not the MTX that makes me ill it's the folic acid that makes me nauseous.I used to take it 6 days a week but i've now dropped to just once a week and i just have 1 day of sickness now.Ask your rhuemy to review your meds -it does sound as if the MTX is working for you and it would be a shame to have to stop.I find sucking boiled sweets can help the nausea but yes it is horrible.

    Take care

    Julie xx

  • I found folic acid gave me the runs. Unpredictable too. I stopped it but then realised that it helped to stop hair loss so I started again and I seem to tolerate it better. I have found that my reaction to drugs varies a lot. C

  • Have you tried stuffing yourself with high folic acid foods? Pomegranite, spinach etc. I find they help and are more easily digestable than tablets. P

  • i took Meth. for a long while and my worse side affect was it distryoed my lungs and almost killed me...was in the hospital for 3 weeks and the docs said my lungs looked like shattered glass...

  • Hi guys

    I haven't been on mxt for 10 years but i have just had my enbrel nurse here helping me inject that and i asked her for you all if there was anything you could do... she said the following:

    "They have to way up whether the benefits for the arthritis outway the side effects of the drug.... if yes then they can be prescribed medication to counter act the side effects, if no then they would be better off with out MXT. Either way some of the side effects of mxt are horrible as it is a lower dose of chemo, but they should be informing their nurses/drug company of ANY ill effects."

    Hope this helps. I remember just how awful i felt on MXT, but unfortunately it does seem to be one of those drugs we all have to try as it seems to really work for some people and lets not forget we have to have tried and failed on MXT to be offered a Anti TNF!

    Ella x

  • When I started on MTX I agreed to go on a clinical trial called the EMPIRE trial where we all took MTX in pill form and either Etanercept or the placebo by injection for a certain period.

    I've had no obvious signs of nausea from taking the MTX but the nausea I felt from just preparing, or even thinking about preparing, the syringes was overwhelming. In some cases I was literally gagging as I was making them up. I could never quite understand why it turned my stomach so much. It wasn't so much the jabbing into my gut but the whole preparation process. Even seeing the boxes of stuff in the fridge made me feel queasy. I was really relieved when the period of injecting was over and I've continued to take MTX in pill form without any real problems. Even more strange is that, after the trial, I found out that I was injecting the placebo so I couldn't even put my nausea down to the drug - it was purely having to inject.

    I wondered if taking MTX in pill form would be a solution for anyone feeling ill from the jabs? I take mine just before bed so, hopefully, I sleep through any immediate side effects.

    The main side effect I have is terrible indigestion that is so bad I now have to take Lansoprazole every day otherwise I'm in agony with it - and the indigestion can otherwise be so bad it makes me sick.

    I hardly bother with the folic acid because I keep forgetting to take it and wondered if it matters that I don't take it much? It doesn't seem to make a difference whether I do or don't.

  • I also feel sick about 36 hours after taking Methotrexate, I was told a good old fashion remedy is to have something Ginger to settle the stomach, I got some Ginger Beer and have been sipping a glass full throughout the day, it appears to work, I am going to try Ginger Tea next time.

You may also like...